IDEAS home Printed from
   My bibliography  Save this article

The Evolution of Industrial Earnings Inequality in Mexico and Brazil


  • Calmon, Paulo Du Pin, et al


Industrial data are used to derive estimates of the pattern of change in wage inequality in Mexico and Brazil. Using the group decomposition of Theil's T-statistic, the paper presents monthly changes in the dispersion of industrial wages for Brazil (1976 through 1995) and for Mexico (1968 through 1998). Both countries show increases in wage dispersion over time, and a strong negative correlation is found with the rate of real economic growth. Other things equal, the later Brazilian heterodox stabilization plans seem to have reduced inequality in the short run. Copyright 2000 by Blackwell Publishing Ltd

Suggested Citation

  • Calmon, Paulo Du Pin, et al, 2000. "The Evolution of Industrial Earnings Inequality in Mexico and Brazil," Review of Development Economics, Wiley Blackwell, vol. 4(2), pages 194-203, June.
  • Handle: RePEc:bla:rdevec:v:4:y:2000:i:2:p:194-203

    Download full text from publisher

    File URL:
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Galor, Oded & Tsiddon, Daniel, 1996. "Income Distribution and Growth: The Kuznets Hypothesis Revisited," Economica, London School of Economics and Political Science, vol. 63(250), pages 103-117, Suppl..
    2. Anand, Sudhir & Kanbur, S. M. R., 1993. "Inequality and development A critique," Journal of Development Economics, Elsevier, vol. 41(1), pages 19-43, June.
    3. Shorrocks, Anthony F, 1984. "Inequality Decomposition by Population Subgroups," Econometrica, Econometric Society, vol. 52(6), pages 1369-1385, November.
    4. Fishlow, Albert, 1972. "Brazilian Size Distribution of Income," American Economic Review, American Economic Association, vol. 62(2), pages 391-402, May.
    5. Ahluwalia, Montek S., 1976. "Inequality, poverty and development," Journal of Development Economics, Elsevier, vol. 3(4), pages 307-342, December.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:bla:rdevec:v:4:y:2000:i:2:p:194-203. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.